Get Our Newsletter



Links

Columnists



Site Search


Entire (RSS)
Comments (RSS)

Archive Calendar

November 2019
S M T W T F S
« Oct    
 12
3456789
10111213141516
17181920212223
24252627282930

Guides

How to Become a Bounty Hunter



Tag: overdose

Overdoses of Synthetic Drug, Spice, Surges As More People Abuse It

spice_race_article2By Steve Neavling
ticklethewire.com

Overdoses or other problems from taking synthetic drugs are skyrocketing as demonstrated by the increasing number of calls to poisoning control centers about “spice,” ABC 15 reports.

In Arizona alone, poison control centers have fielded 140 calls.

“It scared me a lot,” Joshua Truax, a recovering spice addict, said.

Truax said he first smoked spice when he was 15 and quickly became addicted.

“I gave everything to my buddy and I said, ‘don’t let me get high anymore’,” Truax told ABC 15. “And within 10 minutes I was fighting him to get my stuff back and get high again.”

Spice often comes from China and is a combination of hazardous chemicals.

The side-effects are alarming – psychotic episodes and hallucinations.

Other Stories of Interest

DEA Head: 43,000 People Die a Year from Opiate Overdoses

Naloxone and the Surge of Fentanyl-Heroin Overdose Deaths

imgres

By Ross Parker
ticklethewire.com

A young woman from Michigan we will call Janice started using heroin in her early 20s. Her family stuck by her and financed several rounds of rehabilitation. Each of these was followed after a short period of time by a relapse and her family or friends rushing Janice to a hospital emergency room when she overdosed. Each time the ER docs were able to stop the overdose and stabilize her.

Then one night Janice shot up with what she thought was heroin but which had such an immediate effect that she went into respiratory arrest with the syringe still in her hand. The people she was with called 911 but could do little else. By the time she got medical help, it was too late and she died during the EMT transport.

Last week this column focused on the deadly effects that fentanyl-heroin combinations were having on opiate addicts in Canada and the United States. Since fentanyl is 30 to 50 times more potent than heroin, dealers are lacing low quality heroin with it to boost the effect without revealing this to their customers. Plus fentanyl is accessible and not expensive. Much of the fentanyl is obtained through prescription drug abuse from patients who are supposed to use the drug to combat serious pain, for example from cancer. The result has been deadly.

There is a drug that could save hundreds of lives of overdosing users. Its use in scattered projects and medical facilities around the country demonstrates that it is safe, effective and easy to administer. The problem is a lack of public education, resources and facilities with access to the life saving drug.

Naloxone Making a Difference

Naloxone blocks opioid receptor sites in the CNS, especially those in the brainstem which affect respiratory effort. It does not cure an overdose. What it does is enable the overdosing person to breathe for long enough to get her/him to medical facilities where their breathing can be secured more permanently. With the latest generation of fentanyl-heroin overdoses, this extra half hour or hour can mean the difference between life and death.

In a recent issue of the Journal of the American Medical Association, writer Bridget Kuehn described a project where the Naloxone is making a significant difference. Northwest North Carolina had the third highest death rate for opiate overdoses in the country. Project Lazarus has cut the death rate essentially in half by a program of providing access to Naloxone treatment kits and training on how to administer it to laypersons who are likely to be the first to observe the overdose.

Read more »